Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 152, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2025, 10:47 PM CDT for Audubon County, Cass County, Guthrie County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2025, 10:47 PM CDT (03:47 UTC)
- Expired
- Jul 10, 2025, 11:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:39 PM CDT, 3 hours 8 minutes earlier. Its key messages:
- Flood Watch for flash flooding in effect for most of central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible.
- Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown.
- Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast.
Area forecast discussion, Jul 10, 7:39 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 739 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Flood Watch for flash flooding in effect for most of central Iowa this evening through tomorrow morning. Very heavy rainfall amounts in excess of 5 inches possible in localized areas within the watch. Rainfall rates of 2 inches per hour possible. - Enhanced Risk for severe weather in portions of western and northwest Iowa. Damaging winds in excess of 70mph possible with storms (10% chance locally) along with a tornado or two possible. The severe threat extends past sundown. - Additional severe weather, primarily winds and a tornado or two, possible in the southeast Friday. Scattered storms could persist much of Friday, becoming more widespread in the afternoon through Saturday morning southeast. && .UPDATE... Issued at 727 PM CDT Thu Jul 10 2025 Expanded the Flood Watch east through the Waterloo, Oskaloosa, Montezuma and Toledo areas tonight. Training convection will move out of Nebraska with a strengthening low level jet in an environment characterized by precipitable water values near 2.00 inches, and slow Corfidi vectors indicative of back-building convection into the low level jet. Rainfall amounts of 2 to 3 inches, with locally higher amounts are expected by Friday morning. Will monitor trends in the high resolution CAM guidance and radar should an additional expansion to the Flood Watch become necessary. && .DISCUSSION... Issued at 128 PM CDT Thu Jul 10 2025 A complex setup featuring both synoptic and mesoscale features will drive the short term forecast today. At the synoptic scale, there are two noticeable shortwaves visible in satellite imagery: one associated with the cloud swirls across southern MN and the other collocated with the EML and surface low in Nebraska. The MN shortwave will be the culprit for a cluster of thunderstorms across northern and northeast portions of the state this afternoon with wind being the main severe threat with these. Localized enhancements from a nearby MCV increase confidence in storm coverage. Further west, as expected, storms have sustained themselves along the gradient of the EML, even mixing some of it down in the form of heat bursts in places like Lincoln, NE. The parent shortwave will eject w est-to-east through the day and pull the instability axis with it, bringing this thunderstorm activity into western and central Iowa late this afternoon. Enough midlevel saturation exists above the EML that there could be thunderstorm development behind the gradient. The confidence in surface-based severe threats has increased given the clearing over western Iowa this morning with a damaging wind threat existing with storms on the gradient, plus with the narrow enhancement of deep-layer shear over 40kts thanks to the influence of both shortwaves nearby. Theta-e differences of -40K are forecasted for this same area of concern due to the dry air pocket from the EML. Can certainly foresee 70mph+ winds in parts of the line that forms. The Enhanced Risk upgrade is warranted for the wind risk. Another big concern, however, is the extra round of rainfall that only exacerbates soil moisture conditions for the heavy rainfall setup tonight, increasing the amount of rain that will become runoff. To that point, more moisture is on the way for tonight, seeing the +14C dew point at H850 at Dodge City. The MCS with wind in the evening will get caught along the warm front of the main cyclone. This boundary will land somewhere across central Iowa draped west-to- east. The MCS will then follow the forward propagation vector and likely move along the front. The boundary ingestion as well as the very moist profile will sustain at least a marginal wind threat through the night. With dew points sitting in the 70s, the surface- based potential will be extended past sunset due to the PBL taking longer to cool. Paired with the 0-3km shear reorienting to westerly around 30kts, can't completely rule out a tornado threat near where the warm front intersects or where the line becomes favorable aligned. Boosting confidence in this is the elongation of low-level hodographs from the LLJ. Emphasis again, however, that heavy rainfall will be the main concern at this point. The overnight updates have often compared the setup to the Maddox Heavy Precipitation setup which rings true. The mean flow will also be oriented from W-to-E, the same as the front. Flow will also be light, making storm motions slower. The LLJ will angle right into the warm front, increasing moisture pooling and convergence along it. There we will find PWATs exceeding 2.25" and warm cloud depths around 4000m. Corfidi vectors will point to the ESE, meaning there will be some training of storms along the boundary, adding more to the heavy rain threat. How much rain? The overnight update captured the upper echelon well with a push towards 10 inches in localized areas. As far as spatial coverage of rain goes along the line, would side with the more broad coverage of global guidance like the GFS and NAM which have 2"+ all along the front in central Iowa. The HREF members' QPF has a more accurate representation of magnitude from mesoscale processes, but is not widespread enough along the line due to simulated cold pool processes artificially extinguishing CI. The most notable HREF feature is the HREF 6 hour QPF NP>3" lighting up over west-central Iowa. All-in-all, all collocated with the front, a widespread amounts over 2 inches are expected with localized amounts residing in the 5-10" range. We saw rainfall rates pushing 2 inches per hour last night so a repeat of these high rates is certain tonight. Rates like this over an urban area would lead to flash flooding issues and river rises are possible over basins that receive the highest amounts. A Flood Watch for flash flooding has been issued for portions of west-central Iowa. The evolution into Friday is less certain as mesoscale features will end up shoving the front south. The triple point will move into Iowa during the day Friday with storms reigniting on the surface warm front with peak heating. Current thinking is that southern Iowa has the highest chance of seeing storms as the persistent LLJ will counteract cold pool momentum, decreasing confidence in CAM solutions that shove the front into MO. The Slight Risk from the SPC is well-placed as well as the continued Slight Risk ERO for continued heavy rain along the warm front. Barring cloud debris, MLCAPE values along the warm front push 2,000 J/kg. Deep-layer shear will be at least 30kts nearest the parent low, but the higher magnitude found in models is questionable due to potential convective contamination. Shear vectors point parallel to the front, meaning that cold pools will quickly become unbalanced. Still, there will be a tornado threat early in storms' lifecycles, especially those that can form rotating updrafts. This is due to surface vorticity along the front paired with enhanced stretching potential from >8 C/km low-level lapse rates. Then the wind threat takes over as strong cold pools undercut updrafts. The cold front then replaces the warm front overnight with some training storm potential across mainly the south. Another inch or two could fall in the southeast, this thankfully being a region that would be able to take more rainfall. There has been an overall slowing trend with the exit of this last system, extending precipitation potential more into Saturday morning as well, mainly across the east. The cold front will then stall in northern MO through at least Sunday, then our next best shot at low-level moisture returns around midweek. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 616 PM CDT Thu Jul 10 2025 Thunderstorm coverage will increase through the late evening and into the overnight. MVFR to IFR conditions in thunderstorms with heavy rain are expected. Wind gusts over 30 kts are likely with the strongest storms. MVFR ceilings are possible, a 50 to 70 percent chance, Friday morning. Rain shower and thunderstorm coverage may temporarily decreasing Friday morning in the 12-15Z timeframe, before increasing once again with daytime heating. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT Friday for IAZ033>039-044>050- 057>062-070>075. && UPDATE...DLH DISCUSSION...Jimenez AVIATION...DLH HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 10, 8:06 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 806 PM CDT Thu Jul 10 2025 IAZ004>007-015>017-023>028-081>086-092>097-120115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 806 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are expected tonight into the early overnight, some of which may be severe, especially in portions of western to central Iowa. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible. Heavy rainfall is also expected with storms through the overnight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated. IAZ033>039-044>050-057>062-070>075-120115- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 806 PM CDT Thu Jul 10 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are expected tonight into the early overnight, some of which may be severe, especially in portions of western to central Iowa. Damaging winds in excess of 60-70 mph are the primary severe threat, but a tornado or two is also possible. Heavy rainfall is also expected with storms through the overnight which could lead to ponding water and localized flash flooding, especially in urban areas. Rises on area creeks and rivers is also possible. A Flood Watch for Flash Flooding is in effect for the area into Friday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms persist much of Friday, becoming more widespread in the afternoon through Saturday morning in the southeast. Severe storms may develop in especially portions of southeast Iowa with damaging winds the primary severe threat, but small hail and a tornado or two are also possible. In addition to severe storms, heavy rainfall will remain a threat on Friday, especially in the south, that could lead to flash flooding into Friday night along with additional rises on area creeks and rivers and possible river flooding by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again on Friday. Rainfall reports are also appreciated.
In the hours before
Local storm report, Jul 10, 4:57 PM CDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
457 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Funnel Cloud 1 SSW Alexander 42.79N 93.49W
07/10/2025 Franklin IA Public
Relayed via social media.
&&
CAHLocal storm report, Jul 10, 5:41 PM CDT, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
541 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Funnel Cloud 3 ENE Malcom 41.72N 92.51W
07/10/2025 Poweshiek IA Public
Public report of funnel cloud relayed via
law enforcement.
&&Local storm report, Jul 10, 5:43 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
543 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Gst Brooklyn 41.73N 92.44W
07/10/2025 E55 MPH Poweshiek IA Public
estimated 55 mph wind and penny hail relayed
via DVN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 10, 11:45 PM CDT | Tornado Warning | DMX | Guthrie | 30 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 3:09 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 2:18 PM CDT | Tornado Warning | DMX | Wapello | 30 min |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:42 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Jul 11, 3:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.